Discussion in 'General Parenting' started by LookingForAnswers, May 11, 2011.

  1. LookingForAnswers

    LookingForAnswers New Member

    Can anyone tell me about Lithium? Today my son had an appointment with his psychiatrist and he was totally himself during the appointment. His psychiatrist got to see him in true form today! MH was argumentative and disrespectful to me. He “corrected” me and spoke to me as if he is my equal and not my son. :groan: The psychiatrist said that this is the ODD and that he does not understand that he is not on the same level as adults and that his opinions and wants are just as important, if not more important, than adults. (Yep, that sounds just like him right now!). What I don’t understand is why it has gotten so bad now. MH has always been like this to a certain degree but not like he is now. I am wondering if puberty has something to do with it. His psychiatrist also could see that Matt’s moods were all over the place so he started him on Lithium and we will began that tonight. Can anyone tell me about Lithium? Is it hard on the body?

    Also ~ I am taking MH to see a new psychiatrist on the 31st to get a 2nd opionion. Iam praying that she can get us going in the right directions!!

  2. Steely

    Steely Active Member

    My Matt was on Lithium for many years, 12-19?, and did really, really well on it. The only thing we had to look out for, because we lived in the South was him getting dehydrated, so we kept lots of Gatorade around. He eventually went off of it by choice, but it was one of the few mood stab medications that really worked.

    Good luck.
  3. JJJ

    JJJ Active Member

    Lithium is/was the gold standard for many years in the treatment of mood disorders. BE SURE to get regular, frequent blood draws, both to check the levels of the lithium and for liver function.

    I have to say I am shocked that your son was put on so many medications that are know to activate people with mood disorders and is only now being put on a mood stabilizer. He may be getting worse due to puberty or due to the stims and ADs.
  4. tictoc

    tictoc New Member

    My 8 y.o. son has been taking lithium for about a year. It did not completely stabilize his mood, but gave us a step in the right direction. It significantly lessened the amount of mania we saw, but did not eliminate it. We added an atypical AP a few months after lithium.

    Talk to the psychiatrist about a schedule for checking your son's lithium levels and thyroid function. We checked my son's lithium levels a week after he started lithium and then two weeks after that. Now we go every 4-6 weeks. At his last check, his TSH (thyroid) level was borderline high, so we are keeping an eye on that. If it goes higher, we will treat that with medication, rather than giving up lithium.

    Make sure that your son stays well-hydrated and that he always has access to a bathroom. My son also is in an EBD room and he is exempt from any limitations on the number of bathroom or water fountain trips allowed because the lithium makes him very thirsty (and leads to frequent bathroom trips).

    I, too, am surprised your psychiatrist is adding lithium after several medications that can be very activating. Most psychiatrists would take away potentially activating medications to get a baseline BEFORE adding a mood stabilizer.

    Good luck.
  5. LookingForAnswers

    LookingForAnswers New Member

    My son was taking Geodon for a while and then last Summer he developed some tics so his psychiatrist started backing him off of his medications one at at time, starting with the Geodon and he tolerated it well. I was glad to see the Geodon go though because it knocked him out at night and it made him do some really weird stuff in the mornings. Some mornings he seemed "high" and he would say that his arm or leg hurt and he couldn't use them. He would hold his arm straight out or limp around on his leg and fall to the floor. It was really strange. His psychiatrist started him on Seroquel and it didn't help him so then he put him on Latuda (the AP he is on now). It took it a long time to see if it would help him and it did for about 2 weeks. His rages went away and he was in a good mood but then that changed and he became really defiant about 3 weeks ago. He hasn't really raged but he is easily angered.

    When I gave him the Lithium tonight he seemed hyper and goofy. He told me he was hyper and also tired (strange combo!). He was also really silly goofy (he said because he was hyper.) Is that normal and will it o away once the medications stabilize in his system?
  6. LookingForAnswers

    LookingForAnswers New Member

    I am new to this and since I have been on here I am learning a lot more about medications. I am worried about all the medications his doctor has him on so I made an appointment with a new psychiatrist that came highly recommended to get a 2nd opinion and see what she thinks about his medications. I am wonding if the medications he has him on are working against each other! Is it the Concerta and Daytrana that could be activating?
  7. Steely

    Steely Active Member

    It takes Lithium weeks to get to the right equilibrium within the body, so give it some time.
    in my opinion 600mg is a lot to start him out on, you might talk to the DR about titrating up a bit slower.
    I would also talk to him or the new psychiatrist about the 3 mood heightening medications he is on - Zoloft, Daytrana, and Concerta. If he really is mood liable, these 3 medications can increase agitation and increase hyperactivity and impulsiveness.
    Has he had testing and been diagnosed with a specific Mood Disorder?
  8. LookingForAnswers

    LookingForAnswers New Member

    Steely ~ I am so confused about my son's diagnosis. He has been seeing the same psychiatrist for almost 8 years. When he was 7 he was diagnosed with ADHD, Depression, Anxiety, and ODD. He did not give MH any tests; he just asked a lot of questions. We had also taken him to see a Psychologist back then and she did test him and diagnosis'd him with ADHD and Depression also. When he was 11 the mood swings started happening and that is when he was put on Geodon. It stabilized his moods but it made him seem "high" sometimes. His psychiatrist has never specified the mood disorder....he just says "mood disorder" which confuses me because isn't Mood Disorder a class of disorders like Depression and BiPolar (BP)? His psychiatrist also seems perplexed about how to treat MH. I am taking him to a new psychiatrist in a few weeks for a 2nd opinion...a fresh opinion...and to look at his medications. I am hoping and praying that this new psychiatrist will have the answers!
  9. Steely

    Steely Active Member

    First of all, I am glad you are seeing a new psychiatrist. I would immediately ask p-doctor to request a neuro-psychiatric exam/test so that you have more clarity on his diagnosis.

    It will also help if you know the medication classes, and what these doctors are throwing at your kid. Many times, I have said - oh no - we are not doing THAT.

    Geodone is an anti-pyschotic which can help with severe mood swings, aggression, and some schizo-affective disorders. Other medications in this family are Seroquel, Risperdal, Abilify and Zyprexa.

    Both Daytrana and Concerta are stimulants used to help kids with ADD or ADHD. However, if the kid is mood liable, and/or not ADD than these medications can increase aggression, depression and impulsiveness. Other medications in this category are Rhitalin, etc. (Can't think of them all right now, but they are lots.) For your Dr to have him on TWO sounds over the top. I might be pulling my hair out if I was him, even if I DID have ADD.

    Zoloft is an SSRI anti-depressant. Again this class works great if a kid/person is truly JUST depressed. If not, again it can be activating, and you can see signs of aggression, impulsiveness and suicidal ideation. Other medications in this category are Prozac, LexaPro, Celexa and Paxil. There are also SNRIs which are also anti -depressants but they work on both Serotonin and Norepinephrine. These are medications like Effexor, Cymbalta, etc.

    The last group is huge, and that is the class of mood stabilizers. For kids like mine, and possibly yours, this is the class you need to be in. Often psychiatrists will say a child like this needs 2 mood stabs, and one Anti-Pyschotic, and I agree. For years that is how Matt did best. Mood stabilizers start with the tried and true Lithium, which has been around for a long time, and helped many people. Others include medications that are also anti seizure medications, like Depakote, Tegretol, Trileptal. Topomax, etc., there is also Lamictal which seems to have proven very successful for many of our board kids, including mine.

    Start to research all of this and become the expert. Unfortunately the psychiatrists out there are not always the ones who know best.
    Hugs.and the best of luck.